New Mexico, 2023

High Wind in New Mexico, March 24, 2023

March 24, 2023 · NWS MAF · 1 event in 1 county or zone

A large, deep trough over the Intermountain West brought westerly strong to high wind across a large portion of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, deep trough over the Intermountain West brought westerly strong to high wind across a large portion of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 12:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 24, 12:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT Fri Mar 24 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 233 PM CDT Fri Mar 24 2023

A "typical" spring day is underway across Southeast New Mexico and
West Texas, complete with widespread windy to very windy conditions,
blowing dust, and elevated/critical fire weather conditions. Strong
westerly winds have overspread the region today in the wake of last
night's Pacific front, as well as in association with an 80-90 kt
500 hpa jet at the base of a broadening shortwave currently
translating eastward from New Mexico toward the Red River Valley.
Mostly sunny skies today will allow for continued deep mixing, with
winds expected to continue increasing through this afternoon as the
trough and the core of its attendant jet move overhead. Scattered
high-based cumulus have developed beneath the jet in association
with increased ascent, but precipitation is not expected given an
incredibly dry boundary layer characterized by 40-50 deg dewpoint
depressions. Wind gusts to 75-80 mph remain possible across the
Guadalupe and Delaware Mountains, with 65 mph gusts possible in the
Davis Mountains, where High Wind Warnings are in effect through
tonight. High Wind Warnings are also in effect for adjacent areas
with a Wind Advisory in effect for most of the rest of the region
through early this evening, with winds across these areas expected
to diminish after sunset with a loss of mixing and as the trough and
jet continue translating eastward.

As to be expected, blowing dust has resulted from these winds,
especially across portions of the northern and northeastern Permian
Basin. GOES satellite imagery indicates a swath of blowing dust
currently being lofted from open fields over Dawson and Martin
counties, and thus a Blowing Dust Advisory is in effect through the
remainder of the afternoon. Those traveling across the area will
need to remain vigilant and prepare for rapid changes in visibility
as well as dangerous crosswinds, especially on north-south oriented
roadways. The seasonably warm, dry, and windy conditions have also
resulted in fairly widespread elevated to critical fire weather
conditions, expected to persist into early evening. More information
on this can be found in the Fire Weather Discussion below.

While wind speeds will decrease below Warning/Advisory criteria for
most this evening, breezy to windy conditions will persist
overnight. Despite a post-frontal environment and clear skies, these
downsloping westerly winds will keep temperatures from dropping too
much, with lows forecast to be in the middle 30s to middle 40s for
most, and lower 30s possible across portions of the higher terrain.
Breezy conditions will continue Saturday, but overall, lighter winds
and sunny skies will make for a pleasant start to the weekend, with
highs remaining pretty close to normal in the 60s and 70s for most.
The quiescent conditions will continue into Saturday night with lows
ranging from the 30s north to the upper 40s and lower 50s south. No
precipitation is expected through the short term.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 233 PM CDT Fri Mar 24 2023

Quasi-zonal upper flow dominates early next week with a few subtle
shortwaves gliding through before weak ridging builds in Tuesday
into Wednesday. A weak cold front may sneak into the northeastern
Permian Basin early Sunday but daytime heating mixes down westerly,
downsloping winds, keeping high temperatures in the mid 70s to low
80s across the region. A shortwave moving over the Texas Panhandle
on Sunday yields another breezy afternoon. Surface high pressure
diving southward through the central Plains Sunday night helps push
the front through most of the area Monday morning. Despite
insolation, modest cold air advection behind the front may keep
temperatures a little cooler Monday afternoon and have undercut NBM
by a few degrees. Surface winds veering to the east favors some
cloud cover and some spotty rain showers Tuesday afternoon thanks to
the upslope component and better moisture. Tuesday stays on the cool
side with highs only in the low to mid 60s. The east-southeast winds
and shower chances linger into Wednesday with a dryline sharpening
and bisecting our CWA by the afternoon. Locations out west reach the
upper 70s and low 80s while those to the east stay in the upper 60s
and low 70s. The dryline surges eastward Thursday afternoon helping
highs soar into the 80s for most. A few thunderstorms may form off
the dryline in the far eastern Permian Basin late Thursday, very
similar to what we saw last night.

-Munyan

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Fri Mar 24 2023

Strong westerly winds will overspread the region this afternoon,
with gusts to 40-50kt common at area terminals through early this
evening. Winds will diminish after sunset, though are likely to
remain elevated/gusty through much of the night, with sustained
speeds remaining around 15-20kt with higher gusts possible. While
VFR conditions will largely prevail, a window exists this
afternoon for MVFR visibility in blowing dust, thus have included
TEMPO mention for all terminals, and will monitor and amend if
needed over the next several hours.

&&

.FIRE WEATHER...
Issued at 233 PM CDT Fri Mar 24 2023

Strong westerly winds have developed this afternoon in response to a
an 85kt upper jet moving overhead. Humidity has also fallen to 10-
15% across much of the Permian Basin with 15-20% across the
remainder of the region. With critical fire weather conditions
persisting into this early evening, a Red Flag Warning remains in
effect for the Trans Pecos, southeast New Mexico, and Permian Basin
until this evening. Widespread dry conditions persist through much
of the weekend though winds should be lighter, especially on
Saturday yielding near-critical conditions for Saturday and Sunday.
Rangeland Fire Danger Statements should suffice on these days though
some localized critical RFTIs are possible on Sunday due to the
winds. While it'll still be dry Monday, lighter winds keep RFTIs
lower. Fire concerns relax briefly through mid-week thanks to a cold
front and easterly to southerly winds bringing in some moisture.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  71  41  75 /   0   0   0   0
Carlsbad                 39  71  37  71 /   0   0   0   0
Dryden                   47  78  48  84 /   0   0   0   0
Fort Stockton            44  74  45  77 /   0   0   0   0
Guadalupe Pass           36  62  40  62 /   0   0   0   0
Hobbs                    38  67  36  70 /   0   0   0   0
Marfa                    31  69  35  71 /   0   0   0   0
Midland Intl Airport     44  70  41  73 /   0   0   0   0
Odessa                   44  70  42  73 /   0   0   0   0
Wink                     40  72  39  75 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 AM CDT /4 AM MDT/ Saturday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Red Flag Warning until 9 PM CDT this evening for Andrews-Borden-
     Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
     County-Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Ward-Winkler.

     High Wind Warning until 9 PM CDT this evening for Chinati
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
     and Highway 54 Corridor.

     Wind Advisory until 9 PM CDT this evening for Andrews-Borden-
     Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Lower Brewster County-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Scurry-
     Terrell-Upton-Ward-Winkler.

     Blowing Dust Advisory until 7 PM CDT this evening for Borden-
     Dawson-Howard-Martin-Mitchell-Scurry.

NM...High Wind Warning until 4 AM MDT Saturday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea.

     High Wind Warning until 8 PM MDT this evening for Eddy County
     Plains.

     Wind Advisory until 8 PM MDT this evening for Central Lea County-
     Southern Lea County.

&&

SHORT TERM...84
LONG TERM....16
AVIATION...84
Hazardous weather outlook, Mar 24, 12:07 PM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Fri Mar 24 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
207 PM CDT Fri Mar 24 2023 /107 PM MDT Fri Mar 24 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect through tonight for the Guadalupe, Delaware,
and Davis Mountains.

A Wind Advisory is in effect through late evening for much of
the area.

Blowing Dust Advisory is in effect until this evening across the
northeastern Permian Basin and Western Low Rolling plains resulting
in reduced visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions may be possible this
weekend, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Lea County

When
March 24, 2:00 PM MST to 2:15 PM MST
Where
Southern Lea County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090621.